Hello folks - I know that someone can come to my aid here....especially those with the chemical know-how and those who have already gone through what I'm now going through now. To remind posters - I have been on 180mg of methadone for about a year now. I take six 10 mg. tabs t.i.d. Since my hip surgery in March,I stopped using Dilaudid for breakthrough pain and the doctor switched me to oxycodone 30 mg. one tab t.i.d. and as needed. I was having an increase in my pain immediately after the surgery and again about a month ago when I started physical therapy and I was taking the oxy every day - sometimes 4 times a day or 120mg. of oxy per day. I know that sounds like a huge amount to some people, especially with the methadone, but I have a very high tolerance for narcotics. Anyway, I made a decision not to ask for anymore refills on the oxy and I plan on sticking to my decision. I'll never know what my true level of pain is unless I get off of these high dose meds. Well...I kept 4 oxy's as emergency backup in case I started to feel withdrawal symptoms. But I'm thinking to myself...."How could I possibly feel any withdrawal symptoms if I'm on all this methadone? This should be a walk in the park, right?" WRONG! After 24 hours without the oxy I woke up this morning with that horrid stomach cramping, sweating, dry mouth, etc. etc. Just what I wanted for mother's day! So, I went ahead and I've spaced out the oxy's and my symptoms, of course, have diminished. The oxy's will be gone by tomorrow. Now here's my real question (after all the junk above): Why am I going through withdrawal from the oxy's if I'm on methadone? How long should this withdrawal last? Again, I've only been on the oxy's since mid-March. Shoreline, Arranger, Director, anybody out there have the answer for me? Especially the question about feeling withdrawal symptoms even though I'm on methadone. So what gives, eh? Thanks in advance - KathyMac
The Following User Says Thank You to BrittleBones For This Useful Post: Joybird Lynn (05-13-2012)
I'm sorry to hear you are having a difficult time. I'm not quite sure why you would have withdrawals since technically Meth should treat those symptoms.
If I were you I would call the doctor and explain the situation and see if he will give you a prescription and try to slowly dose yourself down on the Oxy as opposed to stopping cold turkey. I know you feel you want off the medication but do take it slowly. Withdrawals can last a week or longer and can worsen the longer the medication is out of your system which is why slowly dosing down is a better option.
Sorry to hear about the WD's. Oxy WD's can be a terrible time. Any WD's can be, but opiates are not fun. Luckily not deadly, but not fun.
One of the reasons that you are going through WD's is due to the amount of oxy you were taking daily (120mg). I take close to that amount daily as well, although without the Meth.
Opiates are unique drugs. To break it down, they bind to different receptors and there are 3 primary opiate receptors. Those are Mu, Kappa, and Delta. Of course there are different studies that suggest different things, but most studies show that Oxy binds to the Kappa receptor but also some to the Mu recpetor. Meth on the other hand is more of an Mu receptor.
Receptors cause a change in or release in the neurotransmitors. These are basically chemical messengers. Basically without taking opiates you have neurotransmitors that or "chemical messagers" that regulate things in your body like natural pain killers. When you start taking opiates, you are replacing these chemical messengers with synthetic or semi-synthetic substances or in some cases natural substances. Basically you are telling your body that you are have these pain killers so the body stops producing these chemicals.
When we ingest these meds like meth, oxy, etc, they work on different receptors and chemicals in the body. So if you were at a low dose of Oxy on the Meth you probably wouldn't have had that much of a problem. However, your body is expecting these chemicals at certain time, and if not, at least in the day.
So you are giving your body 120 mg of Oxycodone daily which is short acting since you are using IR. This immediately binds and spikes these chemicals in your body. Your body gets used to this amount and now requires it (tolerance). So suddenly stopping one of these chemicals (Oxy) at that amount a day, will cause WD symptoms. They would be even worse if you were not on the Meth.
Now that you are probably completely confused You are either going to have to work through the WD's or get ahold of your doc and taper the oxy down. I suggest the latter.
I hope this didn't confuse you too much, but I wanted to give you some background on why this is occurring to you in my opinion. I guess I could have just said, "Get some more Oxy" LOL.
Anyway, I hope you start feeling better. Keep us posted on your symptoms and what the Doc says if you contact him.
Arranger & Kissa - thanks for the responses. Arranger - you explained it perfectly and I understood everything you said. Now it makes more sense to me. So I guess I have a receptor that isn't getting its expected dose of artificial endorphins, is that right? I'm sure you are right about the WD's being much, much worse if I wasn't on this high dose of Methadone. I can certainly call the doc in the morning about a refill - it's not early or anything. But I thought that I would try to stop without tapering down to see if it was tolerable. I am positive that I am not at the level of pain that I was at immediately after the surgery. My primary care physician is the one who writes my scripts with the advice of my pain management doc. I'll be seeing the pmanagement doc next week. I haven't seen him in almost 3 months and we need to talk about reducing the methadone as well. I may be really sorry that I started any of this, but I'm thinking that my pain level is really tapering off to more of a 2 or 3 with the meds. I'll keep you guys in the loop. Dave - I'd like to hear if you agree with Arranger. Thanks - KathyMac
I'm glad to hear you will call the doctor and hopefully you can get a prescription tommorrow so you don't suffer too much. I would take things one at a time. First wean off the Oxy and see how you do for a few weeks or even a month and then start working on the methadone. Stopping them both too close together my through you into a severe loop of pain which wouldn't be good.
Hi Kathy: If you do go back on the Oxy, it would really help you if you could stay to the three tabs (90 mg) a day. That would be the first step towards your end result. You could also see what you doc would think of upping your Methadone by about 30 mg per day. That would put you at 210 and you could start your taper and only have one drug to worry about, rather than taper from the Oxy and then the Meth. The only problem doing this, is the fact that Meth is a real tough taper and it's a slow one, if you do it right.
Food for thought and I think if it were me, I would Opt to go back to the Oxycodone, simply because it's not as tough to get tapered down as the Meth.
Hey Kathy, Arranger pretty much explained it,Even though your taking methadone, your were taking enough to switch from the prior med without significant problems after titration, so that dose of meth your body is used too. The oxy is in addition, os if you really wanted o stop all oxy and the withdrawals, you would have to make up for the loss of oxy with either more mth or perhaps tapering down theoxy would be he first step rather than dropping 120 mgs all in one shot. Break them in half, go to tehe 15's or the 10 mg percs, then slowly reduce that number and then start reucing the meth number of mgs. It's really no a race and going to fast will just make you sick. You probably need BT Med for pain controllfif stil going to PT. Increased activity seems to corrospond to increased pain. I'm experiencing that myself right now.
BUt I would either break the 30's in half if you don't feel you need the whole pill or step down to the 5's or 15's. The 15's can be broken too. I have a pill splitter for just that reason, to split 30's when I feel like 15 will do. 120 mgs of oxy gone in one day is just too much, your going to feel worse for a couple days before better if you don't get some oxy in ya or more meth.
The same thing happened to me. I too was on oxy and methadone. But my oxy was a low dose and my meth a high dose. I still had some withdrawl from the oxy. But just a couple BAD days. I have heard that the methadone is true hell to get off of. Very slow taper. I am not going off of it-but it is all scarey to me. I have been on methadone ,for pain, for three yrs. (bad back).And if my Dr. happens to be gone or I am late getting my script--it isn't goood!!! Wish there were another way. And yet,just think if there were nothing to help with the pain.
Can I ask what they did to your hip? Was the surgery suppose to help get rid of some pain? Just curious. Good luck-boomer6